Alert archive / Wyoming / Winter Storm Warnings in 2014

Winter Storm Warning 14, NWS Riverton, WY

November 24, 201410 counties in Wyoming

NWS Riverton, WY issued this winter storm warning at Nov 24, 2014, 2:38 PM MST for 10 counties in Wyoming. It took effect at Nov 25, 2014, 2:00 AM MST. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 2014, 2:38 PM MST (21:38 UTC)
In effect from
Nov 25, 2014, 2:00 AM MST
Expired
Nov 26, 2014, 5:00 AM MST
In force
27 hr
Issued by
NWS Riverton, WY

Counties Big Horn County, WY, Fremont County, WY, Hot Springs County, WY, Johnson County, WY, Lincoln County, WY, Natrona County, WY, Park County, WY, Sublette County, WY, Teton County, WY, Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 58 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this winter storm warning went out at Nov 24, 12:55 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Nov 24, 12:55 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE RIVERTON WY
1255 PM MST MON NOV 24 2014

.UPDATE...
CONTINUES TO LOOK VERY INTERESTING FOR THE NW MOUNTAINS AND
SURROUNDING AREA FOR HEAVY SNOW BEGINNING LATER TONIGHT THROUGH
TUESDAY NIGHT. STRONG ISENTROPIC UPGLIDE PATTERN IS PRODUCING SOME
PRETTY IMPRESSIVE TIME HEIGHTS IN THE NW. DENDRITIC GROWTH ZONE
TEMPERATURES DO GET A LITTLE WARM WITH TIME BUT IT'S HARD TO
IGNORE THE 30-50KT MTN TOP FLOW AND STEADY PCPN FOR 24 HOURS OR
MORE. WILL KEY IN ON THE FAVORED WNW FLOW AREAS WITH OTHER AREAS
LIKELY NEEDING ADVISORIES WITH THE AFTERNOON PACKAGE. THERE WILL
BE POTENTIAL FOR A CHANGEOVER TO RAIN OR RAIN AND SNOW BY LATE
TUESDAY OR TUESDAY NIGHT...ESPECIALLY IN THE STAR VALLEY. UPDATE
GOING OUT ASAP.

&&

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

WITH THE DIFFERENCES IN THE WEATHER ACROSS THE AREA...ONE AGAIN WE
WILL SPLIT THINGS UP WITH THE CONTINENTAL DIVIDE AS THE SPLIT.

WEST OF THE DIVIDE...YET ANOTHER IN THE SERIES OF SHORTWAVES
CONTINUES TO MOVE THROUGH THE STATE. A DECENT BAND OF SNOW HAS
DEVELOPED IN IDAHO AND IS NOW DROPPING SOUTHWARD ACROSS THE WEST. IT
COULD BRING A QUICK INCH OR TWO TO SOME LOCATIONS. THE GOOD NEWS IS
THAT IT IS MOVING SOUTH AT A DECENT CLIP AT THIS TIME SO IT SHOULD
MOVE THROUGH FAIRLY QUICKLY. THE SNOW SHOULD TAPER OFF FAIRLY
QUICKLY TOWARD MORNING THOUGH. TODAY WILL BE A PERIOD IN BETWEEN
SYSTEMS SO HEAVY SNOW IS NOT EXPECTED. HOWEVER...WITH NORTHWEST FLOW
CONTINUING THERE WILL BE ISOLATED TO SCATTERED SNOW SHOWERS THROUGH
THE DAY. THE NEXT SYSTEM...THIS ONE WITH A LITTLE MORE PUNCH WILL
MOVE TOWARD THE AREA TONIGHT. THE MODELS STILL HAVE SOME DIFFERENCES
IN TIMING WITH THE NAM A BIT SLOWER THAN THE OTHER MODELS. FOR
NOW...WE STARTED WITH LOW POPS AND RAMPED THEM UP THROUGH THE NIGHT
AND INTO TUESDAY. THIS SYSTEM DOES HAVE SOME DECENT LIFT WITH SOME
WARM ADVECTION AS WELL. SOME HIGHLIGHTS ARE ANTICIPATED WITH THIS
SYSTEM. HOWEVER...THE MODELS HAVE BEEN OVERDOING THE QPF WITH THESE
SHORTWAVES THE PAST WEEK OR SO. SO ALTHOUGH WE DID INCREASE SNOWFALL
AMOUNTS...WE KEPT THEM BELOW WARNING CRITERIA. SOME ADVISORIES WILL
PROBABLY BE NEEDED TO BE ISSUED LATER TODAY HOWEVER. THIS SNOW WILL
CONTINUE THROUGH TUESDAY NIGHT AS WELL. CONDITIONS SHOULD BEGIN TO
IMPROVE WEDNESDAY MORNING AS THE SYSTEM MOVES AWAY AND RIDGING
BEGINS TO BUILD ACROSS WYOMING. THE MODELS HAVE BEGUN TO COME INTO
BETTER AGREEMENT WITH RIDGING CONTINUING TO BUILD ACROSS THE STATE
LATER WEDNESDAY AND INTO WEDNESDAY NIGHT. AS A RESULT...WE HAVE
TRIMMED POPS FOR LATER WEDNESDAY AND WEDNESDAY NIGHT. WITH THE
RECENT DIFFERENCES IN THE MODELS...WE DID NOT REMOVE THEM YET AND
WOULD PREFER TO WAIT ANOTHER RUN OR TWO TO DRY THINGS OUT
COMPLETELY.

EAST OF THE DIVIDE...THE RADAR IS SHOWING SOME ECHOES ACROSS THE
AREA. HOWEVER...ALL OF THIS ACTIVITY HAS NOT REACHED THE GROUND YET
WITH THE DRY ATMOSPHERE IN PLACE. WITH THE SHORTWAVE MOVING THROUGH
THE AREA...EXPECT ANOTHER BREEZY TO WINDY DAY FOR MANY AREAS. OF
PARTICULAR CONCERN ARE AREAS ACROSS SWEETWATER COUNTY WHERE 700
MILLIBAR WINDS ARE APPROACHING 50 TO 55 KNOTS LATE TONIGHT.
HOWEVER...AT THIS TIME WE DO NOT THINK WINDS THIS STRONG WILL MIX TO
THE SURFACE. THERE COULD BE SOME GUSTS TO 50 MPH HOWEVER. WINDS
SHOULD GRADUALLY DECREASE THROUGH THE AFTERNOON AS WINDS ALOFT RELAX
A BIT. AS FOR THE CHANCE OF PRECIPITATION...BOTH THE NAM AND GFS
SHOW SOME LIGHT PRECIPITATION OCCURRING FROM THE EASTERN BIG HORN
BASIN DOWN THROUGH EASTERN FREMONT AND EASTERN SWEETWATER COUNTIES
AND EASTWARD. FURTHER WEST...WITH DOWNSLOPING FLOW MOST AREAS SHOULD
STAY DRY. PRECIPITATION AMOUNTS STILL LOOK FAIRLY LIGHT THOUGH. THE
MOUNTAINS COULD SEE A COUPLE OF INCHES HOWEVER.

FOR TONIGHT...ATTENTION TURNS TOWARD THE CHANCE OF HIGH WINDS ACROSS
FAVORED AREAS IN THE ABSAROKAS AND CODY FOOTHILLS...INCLUDING THE
CROSSROADS OF AMERICA...CLARK. 700 MILLIBAR WINDS ARE EXPECTED TO
INCREASE TO 60 TO 65 KNOTS BY EARLY TUESDAY MORNING. IN
ADDITION...BY EARLY TUESDAY MORNING THE AREA WILL BE IN THE FAVORED
RIGHT FRONT QUAD OF THE JET TO PROVIDE SOME DOWNWARD FORCING. SO AS
A RESULT WE WILL CONTINUE THE HIGH WIND WATCH. THE NEXT QUESTION IS
HOW MUCH PRECIPITATION WILL MAKE IT OVER THE DIVIDE FOR TUESDAY AND
TUESDAY NIGHT.  THE MODELS ARE IN FAR AGREEMENT IN THE AREA BEING
MAINLY ACROSS PORTIONS OF THE BIG HORN BASIN...ESPECIALLY IN THE
EAST AND TO THE EAST AS WELL AS NORTH OF THE OWL CREEK RANGE. WITH
THE FAVORED NORTHWEST FLOW...THE BIGHORN MOUNTAINS COULD DO
PARTICULARLY WELL WITH THIS SETUP. HOWEVER...EVEN THE LOWER
ELEVATIONS COULD SEE A FEW INCHES OF SNOW. THERE IS STILL SOME
DISAGREEMENT IN THE DETAILS HOWEVER. THE NEXT CONCERN IS FOR WIND.
THE MODELS CONTINUE TO SHOW SOME VERY STRONG WINDS ALOFT WITH 50 TO
60 KNOTS AT 700 MILLIBARS ACROSS MUCH OF THE AREA. HOWEVER...ONE
NEGATIVE IS THAT CLOUD COVER MAY HELP TO LIMIT MIXING...ESPECIALLY
WITH THE STRONGEST WINDS EXPECTED AT NIGHT. THE EXCEPTION ONCE AGAIN
MAY BE AREAS NEAR CLARK...BUT WE WILL CROSS THAT BRIDGE TOMORROW.
CONDITIONS SHOULD ONCE AGAIN IMPROVE ON WEDNESDAY AS THE SYSTEM
LIFTS OUT. AND...LIKE WHAT WAS STATED IN WEST OF THE DIVIDE...THE
MODELS HAVE TRENDED TOWARD RIDGING FOR WEDNESDAY AND WEDNESDAY NIGHT
AND MAINLY DRY BUT WINDY CONDITIONS FOR WEDNESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY

GFS SEEMS TO BE ON A WINNING STREAK THE PAST FEW SYSTEMS WITH BOTH
THE ECMWF...GEM AND ECMWF ENSEMBLES NOW FOLLOWING THE GFS LEAD WITH
OUR THANKSGIVING WEEKEND WEATHER SYSTEMS. A DRAMATIC TURN FROM LAST
NIGHT WHEN THE GFS WAS AN OUTLIER. END RESULT IS A MUCH MILDER
THURSDAY/FRIDAY BEFORE WE FINALLY GET A COLD FRONT FROM THE NORTH
FRIDAY NIGHT INTO SATURDAY. SHOULD GET SOME DECENT SNOW ACROSS THE
WEST IN THE MOIST...SAGGING WLY FLOW FRIDAY INTO SATURDAY. HOW MUCH
IF ANY WE GET EAST OF THE DIVIDE IS STILL UNCERTAIN...ESPECIALLY
AFTER THE WAY THE MODELS HAVE STRUGGLED THE PAST FEW DAYS.
ALTHOUGH...THEY HAVE GENERALLY BEEN PICKING UP ON THIS FRIDAY NIGHT/
SATURDAY SYSTEM FOR A WHILE IT WAS JUST THE INITIAL SHORTWAVE ON
THANKSGIVING THAT THEY'VE BEEN STRUGGLING WITH. IT NOW APPEARS THIS
WAVE WILL WEAKEN IN THE CONFLUENT FLOW AND INFLUENCE OF WARM AIR
BEING PUMPED UP AHEAD OF THE NEW ERN PACIFIC UPPER LOW. SO BOTTOM
LINE...IT LOOKS LIKE A NICE THANKSGIVING DAY NOW WITH SNOW MOVING
INTO THE WRN MOUNTAINS MAINLY LATER FRIDAY OR FRIDAY EVENING...
CONTINUING THROUGH SATURDAY. VALLEYS COULD BE RAIN OR RAIN AND SNOW
MIX INITIALLY...ESPECIALLY THE STAR VALLEY WITH H7 TEMPERATURES
STARTING AS WARM AS -1C AT H7 ONLY NOT COOLING SIGNIFICANTLY UNTIL
FRIDAY NIGHT AND SATURDAY. WINDS WILL ALSO BE ON THE INCREASE
THANKSGIVING DAY INTO FRIDAY WITH POTENTIAL FOR SOME HIGH WINDS BY
FRIDAY IN THE WIND CORRIDOR AND CODY FOOTHILLS. MAYBE AS EARLY AS
THURSDAY NIGHT IN THE CODY FOOTHILLS. COLDER EAST OF THE DIVIDE
SATURDAY WITH SHORTWAVE PASSING OFF TO THE EAST BUT PUSHING A
DECENT SURFACE HIGH AND ASSOCIATED COLD FRONT SWD INTO AREAS EAST
OF THE DIVIDE. ON SUNDAY...HEIGHTS START TO BUILD AS STRONG
PACIFIC SYSTEM STARTS TO MOVE ONTO THE WEST COAST WITH WARMING MID
LEVEL TEMPERATURES AND POTENTIAL FOR LIGHT MOUNTAIN SNOW OUT WEST.
SNOW WILL LIKELY BE ON THE INCREASE MONDAY AS TROUGH MOVES INTO
THE GREAT BASIN AND INTER-MOUNTAIN WEST. EAST OF THE
DIVIDE...WE'LL HAVE TO WATCH THIS EVOLUTION CLOSELY COLD AIR WILL
BE LURKING JUST TO THE NORTH AND SURFACE LOW MAY DEVELOP OVER SRN
WYO OR NRN CO AT THE END OF THIS PERIOD.

&&

.AVIATION.../18Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
DRIER AIR WILL PUSH NW-SE BEHIND THIS MORNINGS WEATHER SYSTEM.
GUSTY NW SFC WINDS WILL CONTINUE THROUGH MID-AFTN...ESPECIALLY VCNTY
KDUB-KRIW AND EAST OF THE BIGHORN RANGE.  THERE WILL BE SOME
DECREASE IN THE WIND 21Z MON-03Z TUE AND THEN RIDGE TOP WEST WINDS
WILL INCREASE TO 40-50KTS ALONG THE EAST SLOPES OF THE DIVIDE WITH
MOUNTAIN WAVE ACTIVITY LIKELY ALONG WITH AREAS OF LLWS VCNTY
KCOD-KDUB 3Z-12Z TUESDAY.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
DRIER AIR WILL PUSH INTO THE NW BEHIND THIS MORNINGS WEATHER SYSTEM
WITH OVERALL IMPROVING CONDITIONS...THOUGH GUSTY WINDS WILL CONTINUE
TO CAUSE OCNL MVFR VSBY VCNTY KJAC.  GUSTY NW SFC WINDS WILL FOLLOW
THE SYSTEM THROUGH MONDAY AFTN...ESPECIALLY ACROSS THE UPPER GREEN
RIVER BASIN AND INTERSTATE 80 CORRIDOR.  A MOIST WESTERLY FLOW WILL
BRING INCREASING SNOWFALL VCNTY AND NORTH OF A KPNA-KEMM LINE
08Z-12Z TUESDAY WITH WIDESPREAD MVFR -SN...AREAS OF IFR -SN EXPECTED
BY 12Z ALONG WITH MTNS MOSTLY OBSCD.

&&

.FIRE WEATHER...

NORTHWEST FLOW ALOFT WILL REMAIN OVER WESTERN AND CENTRAL WYOMING.
A FAST MOVING PACIFIC LOW PRESSURE TROUGH IN THE FLOW WILL SWEEP
THROUGH THE AREA THIS MORNING. THE NORTHERN AND WESTERN MOUNTAINS
WILL SEE SOME LIGHT SNOWFALL. SOME OF THE SNOW WILL MAKE IT TO THE
VALLEYS OF THE WEST. EAST OF THE DIVIDE LITTLE IF ANY SNOWFALL IS
EXPECTED BUT BRISK NORTHWEST WINDS WILL CONTINUE. THE SNOWFALL IN
THE WEST AND NORTH SHOULD TAPER OFF FROM LATE MORNING THROUGH
EARLY AFTERNOON. RELATIVE HUMIDITY WILL BE ELEVATED WITH GENERALLY
LOW MIXING HEIGHTS. WINDIER AREAS MAY SEE FAIR SMOKE DISPERSAL IN
THE AFTERNOON EAST OF THE CONTINENTAL DIVIDE. ANOTHER MORE POTENT
SYSTEM WILL BRING MORE SNOW TO THE WEST STARTING LATER MONDAY NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM THIS EVENING THROUGH TUESDAY MORNING
WYZ002-003.

WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE TUESDAY NIGHT
WYZ012-013.

&&

SHORT TERM...HATTINGS
LONG TERM...SKRBAC
AVIATION...AEM/LIPSON
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Nov 24, 6:06 AM MST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
606 AM MST MON NOV 24 2014

WYZ001>020-022>030-251200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
606 AM MST MON NOV 24 2014

...HIGH WIND WATCH FOR THE CODY FOOTHILLS AND ABSAROKAS FROM LATER
THIS EVENING THROUGH TUESDAY MORNING...

...WINTER STORM WATCH FOR THE TETON AND GROS VENTRE RANGES ALONG WITH
THE JACKSON VALLEY FROM LATE TONIGHT THROUGH TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW AND BLOWING SNOW THIS MORNING IN THE WESTERN
MOUNTAINS. MORE SNOW WILL MOVE INTO THE WEST LATER TONIGHT.

STRONG WINDS MAY DEVELOP IN THE ABSAROKAS AND CODY FOOTHILLS LATER
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND TUESDAY NIGHT...SIGNIFICANT SNOWFALL POSSIBLE IN THE
WESTERN AND NORTHERN MOUNTAINS AND POSSIBLY THE WESTERN VALLEYS.
AREAS OF STRONG WEST WINDS. THE HEAVIEST SNOW WILL LIKELY BE
CENTERED ON TETON COUNTY.

FRIDAY NIGHT AND SATURDAY...POTENTIAL FOR SIGNIFICANT SNOW IN THE
WESTERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOWFALL AMOUNTS FROM LAST NIGHT OR STRONG WIND GUSTS
OVER 60 MPH IN THE CODY FOOTHILLS TONIGHT.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 9:06 PM MSTHigh Wind WatchRIWFremont, Hot Springs, Park18 hr
Nov 24, 6:04 AM MSTWinter Storm WatchRIWFremont, Lincoln, Sublette, Teton9 hr
Nov 24, 2:38 PM MSTWinter Weather AdvisoryRIWBig Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 4 more22 hr
Nov 24, 2:54 PM MSTHigh Wind WarningRIWFremont, Lincoln, Park, Sweetwater28 hr

Nearby

Winter Storm Warnings in Wyoming, 2014Every winter storm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.